Ask an expert
Question

07 Nov 2006

Your opion pls CS re roaccutane.confused
Hi CS
Thanks in anticipation. Just a query, my GP Prescribed me Roac (I could not get an app. w my derm till next yr). He prescribed 40 mg daily after a few days I was going coocoo experiencing pychotic episodes.not obvious but I woke in the night feeling delerious with scary thoughts etc. (I know this is a side effect) I spoke to my GP & he told me to take 20mg which has been fine (it's ben 3 weeks). What is weird is that the exact same thing happens to me when I indulgein caffeine (Red Bull, formulae 2001 esp, obv tho I now keep well away)...is that normal? Also my father had bi-polar and "drowned in the bath" when I was little, am I playing with fire being on Roac? (My GP knows my family history). I know that many people are very anti Roac..what are your feelings on it?, also CS, I do not have acne but I ALWAYS have one or two pimples always so the plan is to get ri of it once and for all!

Thank you for your hlp and I really apreciate it!!!
Answer 403 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Obviously, as a shrink, I wouldn't get involved in prescribing Roaccutane, but we do see people with varied psych problems related to it, most often forms of depression. Despite the family history, you might be OK, but be wary and keep an eye open for possible consistent depressed mood, in which case it'd be wise to have a re-assessment of the situation.
I also generally don't think it's good for people to indulge in excessively high caffeine intake, such as in these various hugely over-priced "energy" drinks, of which the main active ingredients seem to be caffeine and sugar. BUT, IF, as you say, you actually don't have severe acne, though, I would have been very reluctant to prescribe Roaccutane for you --- I think as a treatment it should be reserved for severe acne. The smaller blemishes respond better to simply good hygiene, good general diet, and avoiding excessive makeup. I doubt that any good dermatologist would prescribe it in the situation you describe. Also, be sure that you are using effective contraception or abstaining, as Roaccutane would be disasterous if one fell pregnant.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
32% - 9435 votes
No
68% - 19996 votes
Vote